Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Lubbock, TX

May 23, 2019Cochran County, Hockley County, Texas

NWS Lubbock, TX issued this flash flood warning at May 23, 2019, 9:04 PM CDT for Cochran County, Hockley County, Texas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2019, 9:04 PM CDT (02:04 UTC)
Expired
May 23, 2019, 11:00 PM CDT
In force
116 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Cochran County, TX, Hockley County, TX

The radar

The Lubbock radar (KLBB), 52 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2315 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WGUS54 KLUB 240204
FFWLUB
TXC079-219-240400-
/O.NEW.KLUB.FF.W.0004.190524T0204Z-190524T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
904 PM CDT Thu May 23 2019

The National Weather Service in Lubbock Texas has issued a

* Flash Flood Warning for...
  East central Cochran County in northwestern Texas...
  Northern Hockley County in northwestern Texas...

* Until 1100 PM CDT.

* At 902 PM CDT, Doppler radar indicated severe thunderstorms 
  producing very heavy rain across the warned area. Up to two inches 
  of rain have already fallen. Flash flooding is expected to begin 
  shortly or continue.  

* Some locations that will experience flooding include...
  Levelland, Anton, Pep, Whitharral and Whiteface. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3382 10260 3382 10209 3381 10208 3378 10208
      3354 10238 3353 10274

$$

LIPE
1 follow-up statement
149 
WGUS74 KLUB 240246
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
946 PM CDT Thu May 23 2019

TXC079-219-240400-
/O.CON.KLUB.FF.W.0004.000000T0000Z-190524T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochran TX-Hockley TX-
946 PM CDT Thu May 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
EAST CENTRAL COCHRAN AND NORTHERN HOCKLEY COUNTIES...

At 945 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Levelland, Anton, Pep, Whitharral and Whiteface. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3382 10260 3382 10209 3381 10208 3378 10208
      3354 10238 3353 10274

$$

RMCQUEEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 23, 6:30 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 23, 6:30 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
630 PM CDT Thu May 23 2019

.AVIATION...
Thunderstorms are expected to impact KLBB for the next couple of
hours or so. They will bring strong and variable winds and
possibly reduce visbys with heavy rain. These same storms could
impact KPVW but chances are more uncertain due to the isolated
coverage of the storms. Chances of storms are even less at KCDS
but could impact KCDS around 06-10Z. Low CIGS may come back in to
all TAF sites after midnight and may persist until early
Friday afternoon.

&&

.PREV DISCUSSION... /issued 235 PM CDT Thu May 23 2019/

DISCUSSION...
Analysis of this afternoon's data continues to suggest the current
forecast is on track. We continue to see a risk of a few
thunderstorms developing across the far northern South Plains and
southwestern Texas Panhandle near a dryline bulge/triple point.

The upper low sub-core across northern AZ is still noted on WV
imagery and should arrive near the four corners later this
afternoon. This is a common position for late spring severe
weather in West Texas.

The cold front has dipped into Parmer and Castro county and become
stationary; it is set up near the US HWY 60 corridor. A cap
of 1-3C remains in place south of this boundary as evidenced by
AMDAR soundings out of KLBB. Convergence across the dryline is
quite weak at this time but the continued effects of diurnal
heating should get us close to convective temperatures out near
the TX/NM state line which is where the dryline has become better
established. The cumulus field continues to yield some instances
of towering Cu though the updrafts appear to be succumbing to the
cap. The longer that convection holds off, the more primed the
loaded gun will get with SBCape already in the 3-4kJ/kg. Winds
have started to back up in our northern zones in response to
pressure falls near the triple point INVOF Parmer county. This
portion of the CWFA is where our greatest tornado risk will likely
be with more of a hail/wind threat further down the dryline
though tornadoes will certainly be possible in locally enhanced
helicity near rotating cells. With little eastward movement of the
line, cell training may pose a flooding threat yet the signals
are mixed as to the sustainment and coverage of storms into the
evening and overnight hours. The synoptic and mesoscale patterns
and PWAT values do suggest a flooding potential if things can grow
upscale. Our flood watch is in effect until 11Z and we will
continue to reevaluate the evolution through the evening and
overnight hours as we may see a continuation of heavy rain into
Friday. For severe threats, baseball hail and 70 mph winds seem to
be fitting given the CAPE/shear balance and antecedent
environmental factors.

For the period Friday through Wednesday: Southwesterly flow
will persist over the region and much of the severe risk will
depend on the longevity of what activity precedes a given forecast
period. The current outlook suggest that areas west of I-27 will
see the most recurring risk of thunderstorm activity with ares
toward Aspermont perhaps receiving scant to no rainfall. A push of
the surface boundary now looks to occur on Monday though data
indicates a capped environment. The overall synoptic pattern
suggests that heavy rain could be a more pronounced threat than
severe though we will likely have windows of severe activity each
day. With such a dependence on previous-day's convection, we will
highlight the general mention of storms at this time and hit the
severe threat on a day by day basis.

Monday is a bit of a change from yesterday as the dryline surge was
previously progged to occur on Tuesday. However, this makes sense
if the models are correct in ejecting the southwestern UL low.
Things appear to be dry (consistently) on Tuesday with storm
chances on the increase later in the week once again.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 AM CDT Friday for TXZ022>026-028>031-033>036-
039>041.

&&

01
Hazardous weather outlook, May 23, 12:46 PM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1246 PM CDT Thu May 23 2019

TXZ021>044-240600-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1246 PM CDT Thu May 23 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible late this afternoon and
evening as a dryline positions itself along the US Highway 385
corridor. Hail up to the size of baseballs, strong wind gusts up
to 70 mph and tornadoes will be possible with the strongest
thunderstorm activity. A Flood Watch has been issued starting this
afternoon through early Friday morning due to the possibility of
heavy rainfall from training storms leading to localized
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances for severe storms are expected Friday through
Sunday as an active pattern continues across much of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 23, 8:12 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
812 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND GST 2 ENE TULIA             34.54N 101.74W
05/23/2019  M58 MPH          SWISHER            TX   MESONET

            MEASURED BY THE TULIA WEST TEXAS MESONET

&&

EVENT NUMBER LUB1900429

GDS
Local storm report, May 23, 8:16 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
816 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             LUBBOCK                 33.58N 101.88W
05/23/2019  E1.75 INCH       LUBBOCK            TX   FIRE DEPT/RESCUE

            GOLF BALL SIZE HAIL OBSERVED AT 19TH STREET AND TEXAS
            AVENUE

&&

EVENT NUMBER LUB1900430

GDS
Local storm report, May 23, 8:35 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
835 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             SHALLOWATER             33.69N 101.99W
05/23/2019  E1.75 INCH       LUBBOCK            TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB1900431

GDS
Local storm report, May 23, 8:38 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
838 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             4 SW SHALLOWATER        33.65N 102.04W
05/23/2019  E2.75 INCH       LUBBOCK            TX   BROADCAST MEDIA

&&

EVENT NUMBER LUB1900432

GDS
Local storm report, May 23, 8:56 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
856 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             WHITEFACE               33.60N 102.61W
05/23/2019  E0.75 INCH       COCHRAN            TX   PUBLIC

            LOTS OF SMALL HAIL, UP TO DIME SIZE, FOR THE PAST HOUR
            OR SO, UP TO NOW AT 855 PM

&&

EVENT NUMBER LUB1900433

GDS
Local storm report, May 23, 9:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
900 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             WHITHARRAL              33.74N 102.33W
05/23/2019  E1.00 INCH       HOCKLEY            TX   SOCIAL MEDIA

            ESTIMATED AT QUARTER SIZE FROM PICTURE ON SOCIAL MEDIA

&&

EVENT NUMBER LUB1900434

GDS

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:02 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb, Yoakum43 min
May 23, 7:11 PM CDTAreal Flood AdvisoryLUBTerry, Yoakum64 min
May 23, 7:11 PM CDTSevere Thunderstorm WarningLUBLubbock34 min
May 23, 7:28 PM CDTSevere Thunderstorm WarningLUBLubbock, Lynn47 min
May 23, 7:36 PM CDTFlash Flood WarningLUBHockley, Lubbock84 min
May 23, 7:37 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb, Yoakum53 min
May 23, 7:41 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lubbock64 min
May 23, 8:04 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock41 min
May 23, 8:27 PM CDTSevere Thunderstorm WarningLUBCochran, Hale, Hockley, Lamb, Lubbock63 min
May 23, 8:43 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lubbock62 min
May 23, 8:45 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock45 min
May 23, 8:48 PM CDTAreal Flood AdvisoryLUBBailey, Cochran, Crosby, Floyd, Hale, Hockley and 2 more117 min
May 23, 9:04 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock46 min
May 23, 9:25 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock65 min
May 23, 9:36 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale32 min
May 23, 9:44 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb, Yoakum46 min
May 23, 10:05 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley40 min
May 23, 10:22 PM CDTFlash Flood WarningLUBBailey, Cochran, Lamb, Yoakum113 min
May 23, 10:23 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock67 min
May 23, 10:30 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb45 min
May 23, 10:43 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall, Motley47 min
May 23, 11:03 PM CDTSevere Thunderstorm WarningLUBFloyd42 min
May 23, 11:14 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley31 min
May 23, 11:40 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley50 min
May 23, 11:54 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale36 min
May 23, 11:58 PM CDTSevere Thunderstorm WarningLUBYoakum32 min
May 24, 12:20 AM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd40 min
May 24, 12:30 AM CDTSevere Thunderstorm WarningLUBCochran, Hockley, Terry, Yoakum45 min
May 24, 12:54 AM CDTSevere Thunderstorm WarningLUBBriscoe, Hall, Motley36 min
May 24, 1:53 AM CDTAreal Flood AdvisoryLUBHale, Lubbock112 min
May 24, 12:34 PM CDTAreal Flood AdvisoryLUBLubbock116 min
May 24, 12:42 PM CDTFlood WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more58 hr
May 24, 1:11 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry64 min
May 24, 1:46 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock59 min
May 24, 1:47 PM CDTFlash Flood WarningLUBLubbock118 min
May 24, 2:14 PM CDTAreal Flood AdvisoryLUBCrosby, Floyd, Hale2 hr
May 24, 2:14 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock61 min
May 24, 2:42 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Motley63 min
May 24, 3:14 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock61 min
May 24, 3:20 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn55 min
May 24, 3:33 PM CDTSevere Thunderstorm WarningLUBFloyd, Hall, Motley57 min
May 24, 3:45 PM CDTAreal Flood WarningLUBLubbock3 hr
May 24, 3:46 PM CDTTornado WarningLUBMotley44 min
May 24, 3:57 PM CDTFlash Flood WarningLUBCrosby, Lubbock4 hr
May 24, 4:09 PM CDTAreal Flood AdvisoryLUBMotley64 min
May 24, 4:16 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Hale, Lubbock, Motley59 min
May 24, 4:28 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Motley62 min
May 24, 4:31 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry41 min
May 24, 4:46 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale, Hockley, Lubbock29 min
May 24, 4:54 PM CDTAreal Flood AdvisoryLUBChildress, Cottle20 min
May 24, 5:01 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle44 min
May 24, 5:11 PM CDTAreal Flood AdvisoryLUBChildress, Cottle, Dickens, Hall, King, Motley2 hr
May 24, 5:14 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Lubbock61 min
May 24, 5:15 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale, Hockley, Lubbock60 min
May 24, 5:36 PM CDTAreal Flood WarningLUBFloyd119 min
May 24, 6:09 PM CDTAreal Flood WarningLUBHockley, Lubbock91 min
May 24, 6:11 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock64 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.